Hail, Wibaux
- When
- June 16, 5:57 PM MST
- Where
- Wibaux County, 22 mi S of Wibaux
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.662, -104.180
Public reported quarter size hail.
A strong system ejecting out of the central Rockies brought heavy rainfall and severe thunderstorms to the area during the evening. This episode produced an EF1 tornado in northern McCone county and a microburst in eastern Roosevelt county that killed one person near Froid, MT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A strong system ejecting out of the central Rockies brought heavy rainfall and severe thunderstorms to the area during the evening. This episode produced an EF1 tornado in northern McCone county and a microburst in eastern Roosevelt county that killed one person near Froid, MT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 16, 1:59 PM MST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 259 PM MDT WED JUN 16 2010 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... ...A SIGNIFICANT THREAT FOR SEVERE WEATHER CONTINUES TO EXIST FOR ALL OF NORTHEAST MONTANA THIS EVENING... THIS EVENING A DEEPENING SURFACE LOW OVER SOUTHEAST MONTANA WILL HELP SET THE STAGE FOR SEVERE THUNDERSTORMS OVER MUCH OF NORTHEAST MONTANA. CLEARING THIS MORNING AND AFTERNOON ACROSS SOUTHEAST MONTANA HAS ALLOWED TEMPERATURES TO ALREADY TO RISE INTO THE 80S. AMPLE LOW MOISTURE TRANSPORT IN THE FORM OF SOUTHEAST WINDS OUT OF THE DAKOTAS IS FURTHER MOISTENING THE AIRMASS OVER NORTHEAST MONTANA. THE BIGGEST MONKEY WRENCH CONTINUES TO BE THE ABSENCE OF A STRONG FEATURE TO ERODE THE STABLE LAYER IN THE ATMOSPHERE THAT IS EFFECTIVELY CAPPING THE CONVECTION. THAT BEING SAID...THUNDERSTORMS FORMING OVER THE NORTHERN WYOMING MOUNTAINS SHOULD EFFECTIVELY ERODE THE CAP OR FEED OF THE ELEVATED INSTABILITY AS THEY COME DOWN ONTO THE PLAINS. THESE WILL LIKELY BE THE STORMS THAT PROVIDE SEVERE WEATHER OVER NORTHEAST MONTANA THIS EVENING AND WILL NEED TO BE CLOSELY MONITORED. FURTHER WEST...A SECOND MORE DEFINED FRONTAL BOUNDARY ON THE BACKSIDE OF THE DEVELOPING LOW LIES ACROSS THE CENTRAL PART OF THE STATE AND WILL BE A LARGE PLAYER IN INITIATING THUNDERSTORMS THIS AFTERNOON ACROSS THE WEST LATER ON THIS EVENING. PRECIPITABLE WATER VALUES ARE BETWEEN 1-1.5 INCHES ACROSS NORTHEAST MONTANA...AND WHEN CONSIDERING ATMOSPHERIC TEMPERATURES IS VERY MOIST. ANY STORMS THAT DEVELOP THIS EVENING INTO THURSDAY COULD PRODUCE HEAVY RAIN...WHICH IN TURN COULD CAUSE FLASH FLOODING. THUS WILL CONTINUE THE FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON. THURSDAY THE LOW PRESSURE SYSTEM WILL BECOME VERTICALLY STACKED...CENTERED OVER NORTHWEST NORTH DAKOTA. WRAP AROUND PRECIPITATION WILL BE VERY WIDESPREAD...WITH SOME THUNDERSTORMS POSSIBLE...MAINLY NEAR THE NORTH DAKOTA BORDER. WINDS LOOK TO BE VERY STRONG AS COLD AIR ADVECTION AND A VERY TIGHT GRADIENT PAIR UP ON THE BACK SIDE OF THE POTENT SURFACE LOW. READINGS OF 40-60 MPH ARE A POSSIBILITY ACROSS MUCH OF THE AREA...WILL CONTINUE THE GOING WATCH FOR NOW GIVEN SEVERE WEATHER CONCERNS THIS EVENING. THURSDAY EVENING WINDS CONTINUE...BUT SHOULD SLOWLY TAPER OFF THROUGH THE NIGHT. WITH THAT EXTENDED THE HIGH WIND WATCH AS HIGH WINDS NOW LOOK TO LINGER THROUGH THE EARLY MORNING HOURS...ESPECIALLY OVER HIGHER ELEVATION SITES SUCH AS THE BIG SHEEP MOUNTAINS. PRECIPITATION WILL ALSO CONTINUE OVERNIGHT...BUT SHOULD DECREASE IN INTENSITY FROM SOUTH TO NORTH THROUGH THE EVENING. FRIDAY LIGHTER WRAPAROUND RAIN SHOWERS WILL CONTINUE...ESPECIALLY NEAR THE CANADIAN BORDER AS THE LOW SLOWLY LIFTS INTO ONTARIO. GUSTY NORTHWEST WINDS WILL CONTINUE BUT WILL BE BELOW HIGH WIND CRITERIA. HOWEVER...A LAKE WIND ADVISORY LOOKS LIKE A SLAM DUNK FOR FRIDAY. TEMPERATURES WILL BE WELL BELOW NORMALS IN THE WAKE OF THE EXITING SYSTEM. GILCHRIST .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... ANOTHER DIGGING AND STALLING UPPER TROUGH MOVES INTO THE INLAND WESTERN STATES OVER THE WEEKEND...WHICH INDUCES WEAK UPPER RIDGING OVER OUR AREA. THE RESULT WILL BE A GENERALLY DRY WEEKEND AND TEMPS NEAR NORMAL. THEN THE UPPER TROUGH KICKS OUT NE TOWARD NE MT. THIS INCREASES THE THREAT OF THUNDERSTORMS FOR SUNDAY NIGHT THRU TUE. MOST MODELS HAVE BEEN INDICATING THIS...HOWEVER SEVERAL MODEL RUNS HAVE ALSO BEEN SHOWING THAT THIS SYSTEM MAY REACH US IN PIECES...WHICH WOULD MAKE TIMING THE PRECIP CHANCES TOUGHER AND EXTEND THE UNSETTLED PERIOD LONGER. LATEST DGEX...CMC GEM...NOGAPS...AND GFS ENSEMBLES ALL HAVE INDICATED THIS TO SOME EXTENT. THIS IS DAY 7 THOUGH...SO WILL WAIT FOR BETTER MODEL HANDLING OF THIS TO CHANGE POPS. ONLY MODEST CHANGES IN THE THICKNESSES...SO TEMPS CONTINUE ON THE PLEASANT AND MILD SIDE...WITH HIGHS MAINLY IN THE 70S...ABOUT NORMAL FOR THIS TIME OF YEAR. SIMONSEN PREVIOUS LONG TERM FRIDAY NIGHT THROUGH WEDNESDAY...THE STRONG NORTHWEST WINDS ARE EXPECTED TO DIE DOWN BEFORE MIDNIGHT...AS THE PRESSURE GRADIENT FROM THE STACK STORM SYSTEM RELAXES AS THE SYSTEM MOVES TO THE NORTHEAST BY SATURDAY MORNING. THIS WILL BE A RESULT OF AN UPPER LEVEL JET CORE MOVING OUT OF THE SOUTHWEST US AD FORCING THE STACKED SYSTEM THROUGH THE BLOCKING RIDGE THAT HAD SLOWED IT DOWN OVER THE NORTHERN PLAINS. AT THE SAME TIME ANOTHER WEST COAST UPPER TROF WILL DEVELOP AND CONTROL THE FORECAST OVER MONTANA FOR THE REST OF THE LONG TERM PERIOD. SATURDAY MORNING ONCE THE SYSTEM HAS PASSED TEMPERATURES WILL REMAIN SLIGHTLY COOLER THEN NORMAL WITH ZONAL/SW FLOW ACROSS MONTANA. THE WARMER AIR WILL REMAIN SOUTH NEMONT FOR THE NEXT FEW DAYS. ALSO BECAUSE OF THIS UPPER TROFFINESS OVER THE WEST COAST UPPER LEVEL DISTURBANCES WILL BE EJECTED OUT OF THE BASE OF IT AND ACROSS EASTERN MONTANA OVER THE NEXT SEVERAL DAYS. KEPT CLOSE TO CLIMO POPS IN THE FORECAST AS THE SOUTHWEST FLOW AND DISTURBANCE WILL LIKELY CREATE INSTABILITY AND DAYTIME CONVECTION OVER THE MOUNTAINS OF CENTRAL MONTANA. SOME THESE STORMS MAY MOVE INTO NEMONT EVERY AFTERNOON STARTING ON SATURDAY AND LASTING THROUGH TUESDAY. TUESDAY NIGHT AND BEYOND...DIFFERENCES BETWEEN THE GFS...GEM AND ECMWF COME INTO PLAY TUESDAY NIGHT. THE ECMWF AND GEM ARE IN BETTER AGREEMENT BUT THE GFS HAS A SHORT WAVE RIDGE OVER EASTERN MONTANA. DECIDED TO LEAVE THE ZONES DRY AT THIS POINT AND WAIT FOR MORE RESOLUTION OVER THE NEXT FEW MODELS RUNS. TEMPERATURES ARE ALSO EXPECTED TO TREND TOWARDS NEAR NORMAL BY THE END OF THE LONG TERM PERIOD. RSMITH && .AVIATION... WIDESPREAD SEVERE THUNDERSTORMS AREA EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING...MOVING NE ACROSS THE AREA. LARGE HAIL AND DAMAGING WIND GUSTS OVER 50 KT ARE POSSIBLE WITH THE STORMS...AS WELL AS VISIBILITIES FALLING TO IFR 1-3 MILES IN HEAVY SHOWERS. LATE TONIGHT AND THU...EXPECT WIDESPREAD IFR CE LINGS BELOW 1K FT AGL ALONG WITH A STEADY RAIN FALLING HEAVY AT TIMES...REDUCING VISIBILITIES DOWN TO 3-5 MILES. MOST HIGHER ELEVATIONS THU WILL BE OBSCURED IN CLOUDS AND RAIN. VERY STRONG WINDS WILL DEVELOP THROUGH MOST OF THE FORECAST AREA THU AFTERNOON...INCLUDING ALL TAF SITES WHERE WINDS WILL BE WEST 25-40 KT ON THE AVERAGE. SOME AREAS OF NE MT THOUGH WILL SE GUSTS OVER 50 KT DURING THE AFTERNOON. SIMONSEN && .HYDROLOGY... A VERY MOIST ATMOSPHERE IN PLACE OVER NORTHEAST MONTANA TODAY INTO THURSDAY WILL CREATE THE POTENTIAL FOR HEAVY RAIN FROM ANY THUNDERSTORMS THAT DEVELOP. THIS RAINFALL WHEN COMBINED WITH ALREADY SATURATED SOILS AND RUNNING STREAMS COULD ALLOW FLASH FLOODING TO OCCUR. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHEAST MONTANA. PLEASE CONTINUE TO MONITOR THE LATEST FORECAST FOR DETAILS. GILCHRIST && .CLIMATE... THE FIRST HALF OF JUNE WAS COOLER AND WETTER THAN NORMAL. THE AVERAGE TEMPERATURE THROUGH THE 15TH WAS 59.1 DEGREES...WHICH IS 3.4 DEGREES BELOW NORMAL. RAINFALL THROUGH THE 15TH IS 1.93 INCHES...WHICH IS 0.82 INCHES ABOVE NORMAL. ALL HIGH TEMPERATURES SO FAR THIS MONTH HAVE BEEN IN THE 60S AND 70S.. THERE HAVE BEEN NO 80S FOR HIGHS HERE IN GLASGOW SINCE MAY 17TH-19TH. SIMONSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS... SHERIDAN...WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE... RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS... SOUTHWEST PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT. HIGH WIND WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE... RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS... SOUTHWEST PHILLIPS...NORTHERN VALLEY. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 244 PM MDT WED JUN 16 2010 MTZ016>027-059>062-172045- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 244 PM MDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG STORM SYSTEM IS EXPECTED TO MOVE A VIGOROUS COLD FRONT THROUGH EASTERN MONTANA LATE TONIGHT. THUNDERSTORMS ARE LIKELY WITH AND AHEAD OF THE FRONT AND COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THURSDAY AFTERNOON ALONG AND BEHIND THE FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HIGH WIND WATCH FROM MIDDAY THURSDAY THROUGH LATE THURSDAY NIGHT HAS BEEN ISSUED FOR STRONG NORTHWEST WINDS OF 30 TO 45 MPH...GUSTING TO 65 MPH BEHIND THE COLD FRONT. WINDS WILL THEN SLOWLY TAPER OFF THROUGH FRIDAY MORNING AND AFTERNOON...ALTHOUGH A LAKE WIND ADVISORY LOOKS LIKE A GOOD BET FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
10 thunderstorm wind, 7 hail, 2 heavy rain, 1 tornado, 1 flash flood, 1 flood. Local standard time, as filed.
Public reported quarter size hail.
Trained spotter reported basement flooding. At 1948 MST, the spotter reported 2.4 inches of total rainfall since it started during the afternoon.
Trained spotter 8S Glendive reported the largest hail at 1835 MST. At 1837 MST the storm produced up one inch hail 1S Glendive. The storm produced 0.25 inch hail with a strong wind at 1850 MST 2W of Glendive.
Glendive Airport AWOS reported a gust of 84 mph.
Trained spotter reported nickel size hail.
Estimated 60 to 70 mph winds were observed.
The trained spotter reported pea size hail with the strong wind.
Public reported golfball size hail.
Trained spotter recorded wind gust with a Kestrel unit. Power was then lost while pea size hail fell.
Public estimated 60 mph wind gust.
Nickel size hail was reported by a trained spotter.
The spotter reported pea size hail along with the wind.
Landowner reported a tornado that snapped numerous trees and damaged some metal storage sheds across his property. Tornadic winds were estimated from NWS Survey at 100 mph.
Severe thunderstorms across the region had widespread reports of winds in the 60 to 75 mph range, but a microburst 3 miles west of the town of Froid produced winds estimated based off of the damage survey at 110 to 125 mph. The winds hit just after 9 pm MDT. A modular home that was strapped to the ground had the straps snapped, and it was lifted from its foundation, thrown 30 feet to the north-northeast and flipped over. Two people were in the home at the time and a female ended up approximately 250-280 feet north-northeast of the main debris area. The female victim died shortly afterwards and the male victim was hospitalized with injuries including a broken arm and collarbone. The home was a total loss. A garage next to the home had damage to the garage doors, the siding on the west side of the home, and some of the roofing shingles torn off.
Spotter reported trees down with heavy rain and wind speed was unknown. Poplar RAWS reported a wind gust of 72 mph at 20:28 MST. A long metal building near the Poplar Airport had the southwest corner of the metal roof peeled back and blown downstream.
Spotter reported that Second Creek was out of it's banks and water was over the spillway and roadway.
Penny size hail was reported 4 miles east-southeast of Archer at 20:28 MST. 1.0 hail was reported 8 miles west of Plentywood at 20:30 MST.
Spotter reported strong winds and heavy rain with the storm.
Spotter reported power poles downed; roofs were lifted off of small sheds as well.
Spotter reported that the roof was blown off a pole barn and two walls of the pole barn had collapsed.
Five miles west of Hinsdale received 0.99 in about 17 minutes, through 9 pm MST. 11 miles west of Glasgow along the Tampico Road, two older power poles were snapped and down due to heavy rain and a wind gust to 45 mph. At 2130 MST, 1.6 of rainfall fell during this event. Through 11 pm MST, 10 miles west of Glasgow 2.09 of rain fell.
Heavy rainfall occurred in southern Wibaux and northern Fallon County. Reports of rainfall up to 5 in this area were received by NWS Billings spotters. This water flowed into the Beaver Creek, which flows northward into the town of Wibaux. It was out of it's banks in many places by the morning of June 17th. No major damage was caused.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Roosevelt | 2010-06-16 | 39 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyThe tornado archive for Montana, 2010Warnings in Montana, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235567, 235568, 235573, 235580, 235600, 238197, 235601, 235589, 247013, 235602, 238166, 238169, 238652, 238164, 238173, 238188, 238195, 238198, 247023, 238252, 238193, 238253.